Texas, 2009Heavy Snow in Texas, December 3 to 4, 2009
December 3 to 4, 2009 · NWS EPZ · 1 event in 1 county or zone
A positively tilted upper trough extending from the northern Great Lakes into southeast Arizona on 12/3 moved through far west Texas early on 12/4 and brought heavy snow to Hudspeth County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A positively tilted upper trough extending from the northern Great Lakes into southeast Arizona on 12/3 moved through far west Texas early on 12/4 and brought heavy snow to Hudspeth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 3, 2:47 PM MST, 6 hours 13 minutes earlier.
Area forecast discussion, Dec 3, 2:47 PM MST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
247 PM MST THU DEC 3 2009
.SYNOPSIS...
A FAST MOVING WINTER STORM SYSTEM WILL MOVE THROUGH THE STATE
TONIGHT WITH SCATTERED TO NUMEROUS SNOW SHOWERS POSSIBLE OVER
AREAS MAINLY EAST OF THE RIVER. SEVERAL INCHES OF SNOW WILL BE
POSSIBLE IN THE SACRAMENTO MOUNTAINS TONIGHT. LOWLANDS EAST OF THE
RIO GRANDE MAY SEE SNOW AMOUNTS OF 1 TO 2 INCHES IN SOME AREAS.
OVERNIGHT TEMPERATURES WILL BE COLD WITH BELOW NORMAL TEMPERATURES
EXPECTED ON FRIDAY. DRY CONDITIONS WILL OCCUR THROUGH THE WEEKEND
WITH A GRADUAL WARMING TREND. THE NEXT WINTER STORM SYSTEM WILL
AFFECT THE AREA TUESDAY AND TUESDAY NIGHT WITH A CHANCE OF
MOUNTAIN SNOW AND LOWLAND RAIN SHOWERS.
&&
.DISCUSSION...
IN THE NEAR TERM...ANOTHER WINTER STORM SYSTEM WILL QUICKLY MOVE
THROUGH SOUTHERN NEW MEXICO AND FAR WEST TEXAS TONIGHT. THE SYSTEM
IS DROPPING SOUTH THROUGH THE STATE AND WILL THEN TURN EASTWARD BY
THE MORNING HOURS. A COLD FRONT HAS ALREADY LOWERED TEMPERATURES
TO LEVELS THAT WILL RESULT IN MOST PRECIPITATION BEING IN THE
FORM OF SNOW. THE SOUTHERN SACRAMENTO MOUNTAINS ARE IN THE BEST
POSITION RELATIVE TO THE STORM SYSTEM FOR SEVERAL INCHES OF SNOW
TONIGHT. SECONDARILY...NORTHERN AND EASTERN PORTIONS OF HUDSPETH
COUNTY NEAR THE GUADALUPE MOUNTAINS WILL ALSO BE A GOOD POSITION
FOR SEVERAL INCHES OF SNOW. WINTER STORM WARNINGS HAVE BEEN ISSUED
FOR BOTH AREAS FOR TONIGHT. THE REST OF OTERO COUNTY AS WELL AS
EASTERN PORTIONS OF SIERRA AND DONA ANA COUNTIES AND MUCH OF EL
PASO COUNTY MAY SEE VARYING AMOUNTS OF SNOW GENERALLY NOT
EXCEEDING 1 TO 2 INCHES. AS PRECAUTION A WINTER WEATHER ADVISORY
HAS BEEN ISSUED FOR THOSE AFFECTED COUNTIES FOR TONIGHT. PORTIONS
OF GRANT AND LUNA COUNTY MAY SEE LIGHT SNOW SHOWERS OR FLURRIES
WITH LITTLE TO NO ACCUMULATION TONIGHT.
THE SYSTEM WILL CLEAR OUT OF THE AREA BY LATE MORNING WITH CLEAR
SKIES BUT STILL COOL TEMPERATURES EXPECTED DURING THE AFTERNOON. A
NORTHWEST TO WEST FLOW ALOFT WILL MAINTAIN A DRY PATTERN THROUGH
THE WEEKEND WITH GRADUALLY WARMING TEMPERATURES. A SHALLOW SHORT
WAVE TROUGH WILL PASS WILL NORTH OF THE LOCAL AREA ON SUNDAY WITH
MINIMAL IMPACT ON LOCAL WEATHER WITH ONLY SOME HIGH CLOUDS
EXPECTED. THE WESTERLY FLOW WILL CONTINUE ON MONDAY WITH
INCREASING MID AND HIGH LEVEL CLOUDS THAT ARE IN RESPONSE TO AN
APPROACHING PACIFIC STORM SYSTEM.
THAT PACIFIC STORM SYSTEM WILL BRING A LOT OF MOISTURE WITH IT
WITH AT LEAST A CHANCE OF SHOWERS TUESDAY AND TUESDAY NIGHT. SNOW
LEVELS WILL DROP LOW ENOUGH TO GENERATE SNOW FOR THE MOUNTAIN
ZONES BUT IT APPEARS...WITH THIS CURRENT SET OF MODEL RUNS...THAT
IT WILL REMAIN TOO WARM FOR SNOW AT THE LOWER ELEVATIONS ON
TUESDAY. DRY CONDITIONS WILL RETURN FOR THE REMAINDER OF NEXT
WEEK.
&&
.AVIATION...VALID 04/00Z-05/00Z...
BACK DOOR COLD FRONT WILL MOVE THROUGH REGION OVERNIGHT WITH
INCREASING NORTHEAST WINDS OF 15 TO 25 MPH LIKELY GRADUALLY SHIFTING
TO THE N AND DECREASING THROUGH THE NIGHT. A BAND OF LT TO MDT SNOW
IS EXPECTED AT KLRU AND KELP MAINLY BETWEEN 04Z AND 10Z. VSBYS DOWN
TO AROUND A MILE ARE LIKELY WITH THE HEAVIEST SNOW BANDS AND CIGS
AOB BKN010. CIGS WILL GRADUALLY BE LIFTING AFTER 12Z FROM N TO S
WITH P6SM SKC EXPECTED BY 18Z AT ALL TAF SITES.
&&
.FIRE WEATHER...
A STRONG BACK DOOR COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT
WITH GUSTY NORTHEAST WINDS BEHIND IT. THERE WILL ALSO BE A BAND OF
SNOW MOVING THROUGH EASTERN ZONES BEHIND THE FRONT WITH THE
SACRAMENTO MOUNTAINS GETTING 3 TO 6 INCHES OF SNOW WITH LOCALLY
HIGHER AMOUNTS AND 1-3 IN THE VALLEYS...SLIGHTLY HIGHER
ACCUMULATIONS ARE EXPECTED IN HUDSPETH COUNTY. TEMPERATURES WILL BE
GRADUALLY WARMING UP FOR THE WEEKEND AS SOUTHWEST FLOW SETS UP AHEAD
OF ANOTHER DIGGING TROUGH OVER THE GREAT BASIN. EXPECT GUSTY WEST TO
SOUTHWEST WINDS TO SETUP ACROSS THE AREA EARLY NEXT WEEK WITH AN
ALMOST DAILY CHANCE OF MOUNTAIN SNOW/VALLEY RAIN STARTING TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 29 40 27 51 34 / 40 0 0 0 0
SIERRA BLANCA TX 25 33 17 48 28 / 60 20 0 0 0
LAS CRUCES 28 41 24 51 30 / 30 0 0 0 0
ALAMOGORDO 23 37 23 44 31 / 70 10 0 0 0
CLOUDCROFT 11 22 8 40 18 / 90 30 0 0 0
TRUTH OR CONSEQUENCES 24 42 21 48 28 / 20 0 0 0 0
SILVER CITY 22 39 17 45 24 / 10 0 0 0 0
DEMING 26 43 22 50 26 / 10 0 0 0 0
LORDSBURG 26 44 19 51 26 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
FRIDAY FOR NMZ024.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST
FRIDAY FOR NMZ023-032.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
FRIDAY FOR NMZ025.
TX...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 11 AM MST FRIDAY
FOR TXZ056.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 AM MST
FRIDAY FOR TXZ055.
&&
04/26Hazardous weather outlook, Dec 3, 6:09 AM MST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
609 AM MST THU DEC 3 2009
NMZ022>025-030>032-TXZ055-056-041315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
609 AM MST THU DEC 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING UPPER LEVEL STORM SYSTEM WILL BRING A CHANCE FOR
SNOW TO THE AREA TONIGHT AND DURING THE MORNING HOURS ON FRIDAY.
THE BEST CHANCE FOR SNOW WILL BE EAST OF THE RIO GRANDE...BUT ONLY
THE SACRAMENTO MOUNTAINS AND HUDSPETH COUNTY WILL SEE SIGNIFICANT
SNOW TOTALS...THE REST WILL SEE LESS THAN AN INCH OF SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW SHOWERS WILL TAPER OFF DURING THE MORNING HOURS ON FRIDAY. WE
WILL SEE ANOTHER STORM SYSTEM APPROACH THE AREA ON MONDAY NIGHT
WHICH WILL BRING MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS TO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Dec 3, 8:50 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
850 PM MST THU DEC 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY SNOW CLOUDCROFT 32.95N 105.74W
12/03/2009 E4.5 INCH OTERO NM FIRE DEPT/RESCUE
ESTIMATED NEW SNOWFALL IN THE VILLAGE 4 TO 5 INCHES.
0830 PM HEAVY SNOW HILLSBORO 32.92N 107.57W
12/03/2009 M2.0 INCH SIERRA NM TRAINED SPOTTER
SPOTTER NOTES STATE HIGHWAY 152 SNOW-PACKED FROM I-25 TO
HILLSBORO.
&&
HARDIMANHeavy Snow, Hudspeth
- When
- December 3, 9:00 PM MST to December 4, 4:00 AM MST
- Where
- Hudspeth forecast zone
- Reported by
- Department of Highways
Snow fell overnight across northern Hudspeth County with 8 to 10 inches on Highway 62/180 east of Border Patrol checkpoint through Salt Flat.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3 to 4, 20091 death · 1 event
- Blizzard and High Wind in Alaska, December 3 to 7, 2009$1.1 million · 100 kt wind · 7 events
- Coastal Flood and High Wind in Massachusetts, December 3, 2009$215,000 · 63 kt wind · 6 events
- Flooding in Arkansas, December 3 to 31, 2009$185,000 · 3 events
- Winter Storm and Winter Weather in Texas, December 3 to 4, 20093 injured · 24 events
- Damaging Winds in Pennsylvania, December 3, 20092 injured · 74 kt wind · 8 events
- High Wind and Strong Wind in New Jersey, December 3, 2009$17,000 · 58 kt wind · 9 events
- High Wind in Rhode Island, December 3, 2009$15,000 · 50 kt wind · 2 events
- High Surf in Hawaii, December 3 to 4, 200910 events
- Lake-Effect Snow and Winter Weather in Michigan, December 3 to 8, 20099 events
- Winter Weather in New Mexico, December 3 to 4, 20097 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 3, 200952 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202323.